My doctor prescribed Pizotifen for me as I have had issues with a lot of the other MAV medications. I took the first one last night. I have read many posts online from people who say they have gained large amounts of weight on this, so I had an idea of what might happen if I wasn’t careful, but I was going to be careful! Huh!! So much for that!! This was the FIRST DAY and I can’t remember the last time I felt so compelled to eat and eat. I know I am sensitive to side effects but this was ridiculous. I am going to try again in case there were other factors involved but if this were to continue I can certainly understand how people gain so much weight on Pizotifen.
Noooo!! Me too!!! I started pizotifen last may at a comfortable 8 stone 9lbs…fast forward to January and I am now 14 stone!!! I am now on slimming world which whilst I’m not losing much weight to talk off (5lb since jan) I am no longer gaining and the rate of knots!!! The weight gain never stopped with me,I kept expecting it to plateau but it never did sadly because of this my neuro now wants me on topamax (which I’m terrified of taking) I know how hard it is but watch those scales,slimming world has shown me that I can stop the weight gain on these meds,just wish I’d started it sooner.Good luck xxx
Hi Danni, Thanks for your reply. I never did take another Pizotifen tablet. I don’t think I will do well with something that makes me want to eat all the time!! Your post has confirmed to me that I did the right thing. I thought that forewarned would be forearmed but the compulsion to eat was really strong
Also, my main problem with medication is the way it affects my ears, and my left ear felt more blocked than usual after that first tablet and on balance it just wasn’t worth persevering to me.
I wish you all the best with the slimming world, I bet you were really annoyed with that weight gain! I would be I hope the Topamax works for you. If it is any consolation I was gutted at having to stop Topiramate from a weight loss point of view, it will probably help you get rid of the weight quicker than slimming world!
Yes, for me at least, that is true. At one time I used to go to the gym quite a bit. Although changing my job made this harder, I don’t find that I can exercise the same now anyway. I bought a treadmill to use at home but it just makes me dizzy almost straightaway so it doesn’t get used.
I try to be careful to watch my weight, but I don’t think I could have controlled it with Pizotifen.
Propranolol made me slower so it was hard to move as much on that, and I used fat binders to help me not to gain weight.
Topiramate seemed to make eating lose much of its appeal so I obviously liked that side effect but not some of the others.
I agree with you that walking is good. It seems to help to get out and do something as well as the exercise benefit.
Sara when you said topiramate gave you ear trouble did it give you ear fullness so that your ear pressure felt different, and did it wear off? I ask because this happens to me every morning since starting it but it wears off after a couple of hours. I also find that no matter what med I am on at first I get really loud pulsatile tinnitus about half an hour after taking it which gradually decreases over time. Do you find this too? It hasn’t put me off because I was so unwell prior to meds I need the positives and just live with the negatives in the hope that one day I will be back to my old self.
Propranolol was the first mav medication I was given so I took it without question, but I wasn’t prepared for how it would make me feel. The neurologist didn’t really explain to me what is was or what it would do so I wasn’t prepared. To begin with I was so tired that it was an effort to even get off the sofa and go for a walk. And my memory was just one big fog in the beginning. I walked into work one day and couldn’t think properly what I was meant to do etc. There were a few other issues too, like reading something but not actually reading correctly what was written! It did get a lot better as I got used to it, but I didn’t really like the ‘slowness’ of it. I did have three months on it of not feeling dizzy though.
When I wasn’t actually taking it all the time but just used it a few times for when I felt really stressed, I liked it for that.
Yes and no. What happened to me with Topiramate was progressive. I will try and put it in order but to be honest it was a really horrible time and I might not have it all completely in the right order off the top of my head. At first my ears felt ‘strange’, I just thought it was another one of the many side effects and didn’t take a lot of notice. But then came fluctuating hearing loss, my hearing started getting quieter on and off, and then hyperacusis and then numbness and pressure/blocked feeling all around my ears (and some tinnitus). It didn’t regularly come and go like you mentioned, it all got worse and worse until I ended up at the doctors in a terrible state. A & E two days later as well. It scared me as I thought I was losing my hearing.
I was off work for three weeks, the hyperacusis was so bad at one point that the sound of plates being stacked hurt my ears. And I was nervous being outside in case of loud noises. I particularly had this fear of someone coming up behind me and shouting in my ear. Noise just ‘hurt’. And the pressure/fullness was horrible.
I guess we are all different but in hindsight I would be wary. That may be as bad as it will ever get for you but I can only speak from my own experience, and it got very bad.
I have had ear problems with all meds except for Propranolol in the beginning. However I now find that too causes ear trouble, which tells me that I do have some permanent damage as my response to that has changed. Even St Johns wort caused me a problem.
Regarding tinnitus: I didn’t have tinnitus at all before my Topiramate experience and that wasn’t constant. I think I may now have some (not the horrible high pitched constant one) but like a radio that is off the station as nights don’t seem as quiet. I also notice a fairly quiet high pitched sound in my right ear when I am in bed that fluctuates but subsides when I lay on my right!! Weird.
Venlafaxine gave me a bit of tinnitus, but Amitriptyline gave me a constant high pitched sound for the first night I took it and to a lesser degree after that.
The main ear issue for me with meds is the fullness/pressure, and then pain, it gets worse and worse until I have to stop, this usually takes about 4 days to become unbearable.
I thought it was ototoxicity (and I am still not sure it isn’t) but I also think because of the numbness that it involves a nerve/nerves.
I hope it doesn’t happen to you too, I wouldn’t wish that on anyone. One thing I forgot to mention was the burning sensation as well.
There are probably loads of people that that take Topamax and don’t have any hearing problems, but there are also quite a lot that do. I have read a lot of posts from people about this.
St Johns wort is a funny one. I thought I would have no problem with it because it is apparently not known to be in the least bit ototoxic, yet I got the ear problems again which I really wasn’t expecting. Mind you, it also made me want to wee even more than usual (which is a lot lol) which was a bit of a nuisance, especially at work!
Thank you. Me too. I have a GP appointment next week, another ENT appointment next month and a neurology one in June!
Well let’s hope that somehow between the three of them they can help you, I do hope so. I am going to stay on 25mg of topiramate and 10mg of nortriptyline because although not perfect I am a whole lot better than I was and I don’t want to push my luck!
Yes James it is I feel a bit like a kid experiencing the world through new eyes, if that doesn’t sound too ridiculous!
I had a lovely morning yesterday playing my cello with a violinist and a viola player and then today with a pianist and I played music I haven’t been able to play before so I am over the moon. Brain fog please stay away!!!
That is truly excellent! Medicine comes in a for a lot of criticism, but they seem to have MAV symptom treatment surprisingly sorted. I was a complete blumin’ mess for 6 months before I got onto the drugs … I can only imagine your experience.
Do you get any distortion to the sound with your ears? I’m thinking of getting some musicians earplugs to reduce volume to my left ear little.
You know what, I was ok on 25 mgs, it was when I went up to 50 mgs that the ear problems started, I wish I had just stayed at 25. If that is what is helping you then that is good. I think I am quite an extreme example but you did ask about my experience.
James I don’t get any distortion that I am aware of. I was going to try the ear plugs because sometimes in the orchestra I struggle a bit with the volume of the brass instruments but I am usually far enough away from them for it not to be a problem unless they go berserk! Please get back to your music if you can, it is the best medicine on the planet (along with nortriptyline and topiramate of course)!